Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Kidney Int. 2012 Dec;82(11):1215-22. doi: 10.1038/ki.2012.274. Epub 2012 Aug 29.

Oral lixivaptan effectively increases serum sodium concentrations in outpatients with euvolemic hyponatremia.

Author information

  • 1Division of Cardiovascular Medicine, Ohio State University, Columbus, Ohio 43210-1252, USA. william.abraham@osumc.edu

Abstract

Hyponatremia is the most common electrolyte disorder in clinical practice. Its incidence increases with age and it is associated with increased morbidity and mortality. Recently, the vaptans, antagonists of the arginine vasopressin pathway, have shown promise for safe treatment of hyponatremia. Here we evaluated the efficacy, safety, and tolerability of oral lixivaptan, a selective vasopressin V2-receptor antagonist, for treatment of nonhospitalized individuals with euvolemic hyponatremia (sodium less than 135 mmol/l) in a multicenter, randomized, double-blind, placebo-controlled, phase III study. About half of the 206 patients were elderly in a chronic care setting. Of these patients, 52 were given a placebo and 154 were given 25-100 mg per day lixivaptan, titrated based on the daily serum sodium measurements. Compared with placebo (0.8 mmol/l), the serum sodium concentration significantly increased by 3.2 mmol/l from baseline to day 7 (primary efficacy endpoint) with lixivaptan treatment. A significantly greater proportion of patients that received lixivaptan achieved normal serum sodium (39.4%) by day 7 relative to placebo (12.2%). Overall, lixivaptan was considered safe and well-tolerated. Thus, oral lixivaptan can be safely initiated in the outpatient setting and effectively increases serum sodium concentrations in outpatients with euvolemic hyponatremia.

Comment in

PMID:
22932122
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group
    Loading ...
    Write to the Help Desk